.
.

Causes and Symptoms of Medication Allergy

Allergy medicine is the term for a group of symptoms caused by an allergic reaction. An allergic reaction occurs when your immune system mistakenly assumes that a drug is a dangerous substance and causes inflammation that is truly detrimental rather than protecting you.

How does the immune system work?

Causes and Symptoms of Medication Allergy

When harmful substances, such as viruses or bacteria, enter your body, your immune system creates antibodies to fight infections that attack. Antibodies are special proteins that are programmed to destroy a certain substance.

Antibodies are also called immunoglobulins. There are various types of immunoglobulins. For example, immunoglobulin A (IgA) is concentrated in tears and saliva and helps to keep harmful substances from entering the related organs. IgM is very effective at marking bacteria as invaders and telling cells to kill them.

The immunoglobulin that is most often responsible for allergic symptoms is IgE. IgE tells your white blood cells to release histamine, which in turn causes many symptoms in your body.

After your immune system programs antibodies to recognize and fight against certain substances, antibodies are always ready to multiply quickly and act every time a substance is detected. This is how you develop immunity against certain diseases. In this way, you also experience allergies to certain substances, such as certain drugs.

What are the risk factors for drug allergy?

Anyone can experience an allergy to a drug or other substance. This can happen at any age. You may become allergic to drugs that have been used many times before without side effects. The reason why people experience drug allergies is not completely understood. However, the following factors can increase your risk:
  • A weakened immune system from conditions such as HIV / AIDS or Epstein-Barr virus
  • Other allergies
  • Use several drugs at the same time
  • Use the same dose of medicine often
  • Use drugs that are similar to drugs that were previously used and have had an allergic reaction to the drug

You are at greater risk for experiencing a severe allergic reaction to the drug if you have:
  • Heart disease
  • Asthma
  • High blood pressure
  • Medications that cause allergic reactions

You can be allergic to almost any medicine. Some drugs cause allergic reactions more often than others. These drugs include:
  • Penicillin and antibiotics similar to a penicillin (such as ampicillin and amoxicillin)
  • Sulfa medicine
  • Insulin (especially if from animal sources)
  • Cephalosporins (another type of antibiotic)

What are the symptoms of a drug allergy?

Common symptoms of drug allergy

During an allergic reaction, you may have one or more of the following symptoms:
  • Skin rash
  • Itching
  • Itchy skin or eyes
  • Fever
  • Facial swelling
  • Pain or swelling in the joint
  • The lymph nodes are blocked
  • Hard to breathe

Symptoms of severe drug allergy

Anaphylactic is a life-threatening allergic reaction. Anaphylactic symptoms include:
  • Narrowing of the throat that causes breathing difficulties
  • Blood pressure is very low
  • Fast and weak pulse
  • Swelling of the lips, mouth, or eyelids
  • Stomach ache
  • Nausea, vomiting or diarrhea
  • Dizziness or light head
  • Confusion
  • Palpitations (rapid or palpitations of heartbeat)

In many cases, drug allergies will not be seen the first time you use certain drugs. In fact, you can use the medicine several times without any reaction. However, when allergies develop, symptoms usually appear immediately after you use the medicine. Anaphylactic symptoms usually begin during drug use.

When to contact a doctor

You should contact your doctor every time you experience unexpected symptoms from using drugs. If you experience symptoms of mild allergies, you can usually treat them by stopping the use of drugs. But you still need to consult with your doctor to rule out other possible causes for your symptoms. If you can visit your doctor when you experience a reaction, this might help your doctor ascertain the cause of your symptoms and also determine the best treatment or to find a replacement drug.

When to get emergency treatment

If you experience severe symptoms from using medicine, you should immediately seek emergency medical treatment. Anaphylaxis is a life-threatening condition. Symptoms of a serious reaction include:

  • Swollen throat or experiencing rapid narrowing of the arteries
  • Dizzy
  • Light head
  • Lost consciousness